A 13-year-old boy was brought to the emergency department (ED) with a generalized itchy rash of 2 days' duration. For the past 3 days, he had dry, itchy eyes with a purulent discharge (Figure 1) and nonbilious emesis 2 or 3 times per day, with some blood streaks in the vomitus on the third day of illness. Chills developed on the third day, but the patient's temperature was not measured. His lips were swollen and cracked (Figure 2), which made it painful to eat or drink. About 6 months earlier, he had a similar episode that resolved with application of a topical cream to the lips. He also had painful urination without urgency or penile discharge. He denied recent use of medications and had no ill family members. He had been well before the onset of symptoms.
The teenager was apathetic, mildly dehydrated, and appeared to be in pain. Oral temperature was 39.6ºC (103.2ºF); respiration rate, 20 breaths per minute; heart rate, 108 beats per minute; and blood pressure, 108/63 mm Hg. Physical examination revealed injection of the conjunctivae with sticky yellow discharge, swollen lips with erosion of the mucosa, hemorrhagic crusting, intraoral ulcers, dry oral mucous membranes, ulceration of the head of the penis, and a generalized rash that consisted of target lesions with central erosions.
The white blood cell count was normal (6700/μL), without a left shift; hemoglobin level was 14.3 g/dL. Results of coagulation studies were normal. The erythrocyte sedimentation rate and C-reactive protein level were markedly elevated (107 mm/h and 33.78 mg/L, respectively). Serum electrolyte levels were normal, blood urea nitrogen level was elevated (33 mg/dL), and creatinine level was 1.3 mg/dL. Liver function test results were normal; the albumin level was slightly below normal (3.3 g/dL). Urinalysis results showed a specific gravity of 1.028 and 1+ protein; all other parameters were within normal range. IgA was 183 mg/dL. Direct fluorescent antibody studies of lip vesicles for herpes simplex virus types 1 and 2 were negative. Fluorescein examination of the eye demonstrated no corneal uptake of dye. A blood sample for culture was obtained.
In the ED, the patient received intravenous saline, ceftriaxone (a single dose), acyclovir, diphenhydramine, and analgesia. A topical analgesic was applied to the ulcerated mouth, and emollients were applied to the rash. The ophthalmology consultant diagnosed mucopurulent conjunctivitis with episcleritis and recommended lubrication with artificial tears and erythromycin ophthalmic ointment. The dermatology consultant performed a biopsy of a target lesion, which demonstrated interface dermatitis with vacuolation of the basal layer and rare dyskeratotic cells in the epidermis suggestive of Stevens- Johnson syndrome (SJS) or erythema multiforme (EM).
Serological test results were negative for Mycoplasma; herpes simplex virus; Epstein-Barr virus; Cytomegalovirus; HIV; hepatitis A, B, and C viruses; and Treponema pallidum. Blood culture was negative.
Because of persistent vomiting and a steadily increasing elevated lipase level (from 713 U/L to a maximum of 1589 U/L), abdominal ultrasonography was performed. The size of the pancreas was at the upper limits of normal; there was a small amount of free fluid in the abdomen.
During the patient's 10-day hospitalization, intravenous hydration was maintained until he was able to tolerate oral feeds. At discharge, the eye and skin lesions had completely resolved and the oral ulcers had almost completely healed. The final diagnosis was SJS and acute pancreatitis.
(Discussion on next page.)
1. von Hebra F. On Diseases of the Skin Including the Exanthemata. Fagge CH, trans. London: New Sydenham Society; 1866:285-289.
2. Stevens AM, Johnson FC. A new eruptive fever associated with stomatitis and ophthalmia: report of two cases in children. Am J Dis Child. 1922;24: 526-533.
3. Lyell A. Toxic epidermal necrolysis. An eruption resembling scalding of the skin. Br J Dermatol. 1956;68:355-361.
4. Bastuji-Garin S, Rzany B, Stern RS, et al. Clinical classification of cases of toxic epidermal necrolysis, Stevens-Johnson syndrome, and erythema multiforme. Arch Dermatol. 1993;129:92-96.
5. Schöpf E, Stühmer A, Rzany A, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome. An epidemiologic study from West Germany. Arch Dermatol. 1991;127:839-842.
6. Roujeau JC, Kelly JP, Naldi L, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med. 1995;333: 1600-1607.
7. Prendiville J. Stevens-Johnson syndrome and toxic epidermal necrolysis. Adv Dermatol. 2002;18: 157-173.
8. Mondino BJ, Brown SI, Biglan AW, et al. HLA antigens in Stevens-Johnson syndrome with ocular involvement. Arch Ophthalmol. 1982;100:1453-1454.
9. Forman R, Koren G, Shear NH. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis in children: a review of 10 years' experience. Drug Saf. 2002;25:965-972.
10. Revuz J, Penso D, Roujeau JC, et al. Toxic epidermal necrolysis: clinical findings and prognosis in 87 patients.Arch Dermatol. 1987;123:1160-1165.
11. Garcia-Doval I, LeCleach L, Bocquet H, et al. Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death? Arch Dermatol. 2000; 136:323-327.
12. Prendiville JS, Hebert AA, Greenwald MJ, Esterly NB. Management of Stevens-Johnson syndrome and toxic epidermal necrolysis in children. J Pediatr. 1989;115:881-887.
13. Kim PS, Goldfarb IW, Gaisford JC, et al. Stevens- Johnson syndrome and toxic epidermal necrolysis: a pathophysiologic review with recommendations for a treatment protocol. J Burn Care Rehabil. 1983; 4:91-100.
14. Patterson R, Miller M, Kaplan M, et al. Effectiveness of early therapy with corticosteroids in Stevens- Johnson syndrome: experience with 41 cases and a hypothesis regarding pathogenesis. Ann Allergy. 1994;73:27-34.
15. Metry DW, Jung P, Levy ML. Use of intravenous immunoglobulin in children with Stevens-Johnson syndrome and toxic epidermal necrolysis. Pediatrics. 2003;112:1430-1436.
16. Prins C, Vittorio C, Padilla RS, et al. Effect of high-dose intravenous immunoglobulin therapy in Stevens-Johnson syndrome: a retrospective, multicenter study. Dermatology. 2003;207:96-99.
17. Bachot N, Revuz J, Roujeau JC. Intravenous immunoglobulin treatment for Stevens-Johnson syndrome and toxic epidermal necrolysis: a prospective noncomparative study showing no benefit on mortality or progression. Arch Dermatol. 2003;139:33-36.